Endocrine Abstracts (2004) 7 P288

Testosterone-replacement stimulated hyperprolactinaemia

R Sodi1, R Fikri1, M Diver1, L Ranganath1 & J Vora2


1Department of Clinical Chemistry, Royal Liverpool University Hospital, Liverpool, UK; 2Department of Endocrinology, Royal Liverpool University Hospital, Liverpool, UK.


TESTOSTERONE-REPLACEMENT STIMULATED HYPERPROLACTINAEMIA

R Sodi, R Fikri, M Diver, L Ranganath & J Vora*.

Departments of Clinical Chemistry and Endocrinology*

Royal Liverpool and Broadgreen University Hospital,

Liverpool, UK. L7 8XP.

Around half of all men with macroprolactinomas have hypogonadism and may require exogenous testosterone replacement. However, testosterone replacement is reported to stimulate hyperprolactinaemia. We report a case of an 18 year old obese male who presented with gynaecomastia and galactorrhoea and who had hyperprolactinaemia and hypogonadism. He subsequently underwent a transphenoidal hypophysectomy after medication failed to control his marked hyperprolactinaemia. It was later noted on MRI that the patient had a residual pituitary mass and was subsequently prescribed cabergoline and then radiotherapy to control the persistent hyperprolactinaemia. The patient developed partial hypopituitarism and required replacement including testosterone to correct his hypogonadism. However, it was noticed that his prolactin levels increased following testosterone replacement. The results are shown sequentially as follows:

Time (months): Pre-treatment, baseline*, 6, 7, 14#, 22, 31, 32*, 35

Testosterone (nanomoles per litre): 1.5, 1.8*, 24, 34.7, 14.7#, 2.2, 2.1, 1.5*, 23.7

Prolactin (milliunits per litre): 5496, 10640*, 11360, 17340, 19320#, 4156, 3628, 3351*, 11280

* indicates testosterone started; # testosterone stopped

The results suggest that serum prolactin is significantly correlated with serum testosterone (r = 0.7418; p = 0.0221). There was a lag noted after testosterone was discontinued before the prolactin levels started to fall. One possible mechanism for this increase in prolactin may be aromatization of exogenous testosterone to oestrogen and the subsequent oestrogen-stimulated prolactin release by the pituitary (Gillam et al. J Clin Endocrinol Metab 2002 87 4447-4451). This case highlights the need to be aware of testosterone-replacement-induced hyperprolactinaemia. The concomitant use of aromatase inhibitors with testosterone replacement or alternatively the use of non-aromatizable androgens should be examined in hypogonadal patients with hyperprolactinaemia. The serial measurement of oestrogens may be a useful index of aromatase activity.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts